| stopping meds sustiva/combivir
Mar 15, 2005
My fiance was diagnosed with HIV one year ago. He was put on a regimen of Sustiva/Combivir. When diagnosed his viral load was 9,000 and cell count was 280. He stopped taking his meds a few months ago approx in Oct 2004. He went to an appointment in Dec and still had an undetectable viral load. He told me that he isn't going to tell his specialists that he has stopped and his next appointment is in May. I am concerned because he is having symptoms now with ulcers in his mouth, flu like symptoms etc. I am thinking of leaving him because I don't feel he is taking this seriously. Can the virus grow back rapidly? Can he develop full blown AIDS? What can him stopping the meds do to his body? Please advise, thanks for your time!!
| Response from Dr. Conway
I would say a few things based on what you are sharing with me. First, based on his CD4 count and, especially, viral load, I am not that surprised that his viral load would take some time to come up from undetectable after treatment was stopped. Second, with a CD4 count of 280 at baseline, it is most likely that the count now would go back towards this level and not much lower, so the short term risk of full blown AIDS is actually quite small. The next CD4 count is a key here. Hhis symptoms are also of some concern, and he should see his doctor, this may or may not have anything to do with HIV. Finally, I would point out that being told you have HIV is a very traumatic thing for many people, and it takes some people a long time to get used to it. Part of this is sometimes having to take a break from treatment to not be reminded you have HIV every day. I might not assume that he is not taking it seriously, he may actually be, in his own way, crying out for support. Is this a possibility?
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.